Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 251, NWS Jackson, MS

May 2, 2003Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 2, 2003, 2:36 PM CDT for Lowndes County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 2:36 PM CDT (19:36 UTC)
Expired
May 2, 2003, 3:05 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lowndes County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 1:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WUUS54 KJAN 021936
SVRJAN
MSC087-022005-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 305 PM CDT

* AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF NEW HOPE...OR ABOUT 7 MILES
  SOUTH OF COLUMBUS...MOVING EAST AT 35 MPH.

THIS STORM WILL CROSS HIGHWAY 69 NEAR AND TO THE SOUTH OF NEW HOPE 
BY 255 PM.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM.

LAT...LON 3351 8846 3333 8851 3328 8832 3350 8828

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 11:55 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 2, 11:55 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1155 AM CDT FRI MAY 02 2003

WILL ISSUE AND UPDATE TO REWORD SKY CONDITION...AS MUCH OF THE FA IS
UNDER MO SUNNY P/C SKIES. WILL OPT TO WORD P/C AS CU WILL INCREASE
IN COVERAGE THIS AFTERNOON. WILL LEAVE MO CLOUDY ALONG THE NORTH AND
EAST DUE TO THE CURRENT CU FIELD AND MID-LEVEL DECK.

WILL ALSO RAISE TEMPS TO SAY MID 80S AREA WIDE...AS ALL LOCATIONS
ARE IN THE LOWER 80S AS OF 16Z. WILL BUMP UP POPS ALONG AND NORTH OF
I-20 TO 50% AND LEAVE THE SOUTH AT 40%. THIS IS DUE TO AREAS NORTH
OF I-20 BEING IN THE VICINITY OF AN OLD SFC BOUNDARY. THIS WILL HELP
FOCUS MOISTURE CONVERGENCE WHICH WILL ALLOW FOR CONVECTION TO FIRE.
THE 12Z SOUNDING INDICATES STRONG INSTABILITY IN PLACE AND WHEN
CELLS BEGIN TO FIRE...THEY SHOULD BECOME SEVERE. MODIFIED 12Z
SOUNDING WITH A 84 DEGREE TEMP / 69 DEWPT...YIELDS 4000-4500 J/KG
LIFTED INDICES ARE AROUND -11. NEEDLESS TO SAY VERY UNSTABLE. THE
LIMITING FACTOR HERE IS THE DEEP LAYER SHEAR...WHICH IS ON THE LOW
SIDE. HOWEVER...THE ONLY THING THIS WILL CAUSE IS GOLFBALL SIZED
HAIL FROM BECOMING BASEBALL SIZED HAIL. WITH THIS IN MIND WILL WORD
A FEW SEVERE IN ZONES.

THE ZFP WILL BE OUT SHORTLY WITH AN UPDATED HWO OUT AROUND 1 PM.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

36
Hazardous weather outlook, May 2, 1:41 PM CDT, 55 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
141 PM CDT FRI MAY 02 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
A WEAK SURFACE BOUNDARY WILL MOVE INTO THE ARKLAMISS REGION EARLY
THIS AFTERNOON. THIS BOUNDARY COMBINED WITH ABUNDANT MOISTURE AND
STRONG INSTABILITY WILL CAUSE THE DEVELOPMENT OF SCATTERED SEVERE
THUNDERSTORMS. THE MORE CONCENTRATED STORMS WILL FIRST DEVELOP
NORTH OF INTERSTATE 20...MAINLY ALONG THE HIGHWAY 82
CORRIDOR...AFTER 3 PM. THE PRIMARY THREAT WITH THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS. AFTER SUNSET...THE SURFACE
BOUNDARY COMBINED WITH NUMEROUS OUTFLOW BOUNDARIES WILL CAUSE
CONVECTION TO DEVELOP SOUTHWARD. HOWEVER...DUE TO THE LOSS OF
DAYTIME HEATING...ONLY ISOLATED SEVERE COVERAGE IS EXPECTED.

FOR SATURDAY...LINGERING SURFACE BOUNDARIES FROM TODAYS
CONVECTION WILL HELP DEVELOP THUNDERSTORMS SATURDAY AFTERNOON.
STRONG INSTABILITY WILL ONCE AGAIN BE IN PLACE...BUT DUE TO A
LACK OF UPPER LEVEL SUPPORT...ONLY ISOLATED SEVERE STORMS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...
STORMS WILL BE ONGOING ACROSS PORTIONS OF THE AREA SATURDAY
EVENING DUE TO THE LINGERING SURFACE BOUNDARY ACROSS THE AREA. AS
HEATING IS LOST DURING THE EVENING...STORMS WILL GRADUALLY
DIMINISH IN INTENSITY.

FOR SUNDAY...THE SURFACE BOUNDARY WILL FINALLY LIFT TO THE NORTH
AS A WARM FRONT. MOISTURE AND INSTABILITY WILL QUICKLY RETURN
ACROSS THE ENTIRE REGION. A STRONG MID LEVEL JET WILL ALSO MOVE
INTO SOUTHERN ARKANSAS...ENHANCING THE LIFT AND ALLOWING FOR
STORMS TO DEVELOP. THE MAIN CONCENTRATION OF STRONG TO SEVERE
STORMS WILL BE ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR.

...DAYS FOUR THROUGH SEVEN...
ANOTHER FRONTAL SYSTEM WILL MOVE THROUGH THE AREA MONDAY NIGHT
THROUGH TUESDAY. THE SURFACE BOUNDARY AND UPPER LEVEL JET SUPPORT
WILL COMBINE WITH MOISTURE AND INSTABILITY TO AGAIN PRODUCE
STRONG THUNDERSTORMS. THIS FRONT WILL STALL ACROSS THE
AREA...KEEPING A CHANCE FOR STRONG THUNDERSTORMS TO DEVELOP
THROUGH WEDNESDAY. THIS BOUNDARY WILL LIFT AS A WARM FRONT
THURSDAY AS ANOTHER FRONTAL SYSTEM APPROACHES. THIS COLD FRONT
WILL MOVE THROUGH THE AREA ON FRIDAY...AGAIN POSSIBLY PRODUCING
STRONG THUNDERSTORMS.

THE LOCATION AND INTENSITY OF THESE STORM SYSTEMS REMAINS
UNCERTAIN. CONTINUE TO MONITOR THE LATEST FORECAST AND STATEMENTS
FOR MORE INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 2, 2:14 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
214 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    1 NE PHEBA                MS   0.88 INCH HAIL
05/02/03   CLAY                           REPORTED BY MS STATE
                                          STORM CHASERS.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 1:52 PM CDTSevere Thunderstorm WarningJANClay, Webster43 min
May 2, 3:32 PM CDTSevere Thunderstorm WarningJANClarke, Jasper58 min
May 2, 4:44 PM CDTSevere Thunderstorm WarningJANNoxubee26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.